Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Pittsburgh, PA

July 22, 2017Marion County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 22, 2017, 5:53 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 5:53 PM EDT (21:53 UTC)
Expired
Jul 22, 2017, 6:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:27 PM EDTTSTM WND DMG1 Se Opekiska, WVTREES DOWN ALONG OPEKISKA RIDGE RD AND I-79
Jul 22, 6:30 PM EDTTSTM WND DMG2 W Clinton Furnace, WVMULTIPLE TREES DOWN ON HALLECK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS51 KPBZ 222153
SVRPBZ
WVC049-061-103-222245-
/O.NEW.KPBZ.SV.W.0147.170722T2153Z-170722T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
553 PM EDT SAT JUL 22 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monongalia County in northern West Virginia...
  Eastern Wetzel County in northern West Virginia...
  Central Marion County in northern West Virginia...

* Until 645 PM EDT.

* At 553 PM EDT, a severe thunderstorm was located over Hundred, or
  13 miles northwest of Mannington, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Morgantown...                     Fairmont...
  Westover...                       Star City...
  Pleasant Valley...                Winfield...
  Barrackville...                   Granville...
  Cassville...                      Brookhaven...
  Rivesville...                     Grant Town...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 7.
 
  Interstate 79 in West Virginia between mile markers 137 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3964 8043 3964 8039 3966 8040 3968 8040
      3969 8041 3972 8040 3972 8028 3965 7988
      3942 8001 3940 8003
TIME...MOT...LOC 2153Z 294DEG 32KT 3970 8047 

HAIL...<.75IN
WIND...60MPH
 
$$

tax
3 follow-up statements
182 
WWUS51 KPBZ 222216
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
616 PM EDT SAT JUL 22 2017

WVC103-222226-
/O.CAN.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Wetzel WV-
616 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WETZEL COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3962 8039 3969 8011 3965 7988 3942 8001
      3940 8003
TIME...MOT...LOC 2216Z 301DEG 29KT 3960 8012 

$$

WVC049-061-222245-
/O.CON.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
616 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MONONGALIA AND CENTRAL MARION COUNTIES...

At 616 PM EDT, a severe thunderstorm was located near Cassville, or 7
miles north of Fairmont, moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Morgantown...                     Fairmont...
Westover...                       Star City...
Pleasant Valley...                Winfield...
Barrackville...                   Granville...
Cassville...                      Brookhaven...
Rivesville...                     Grant Town...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 7.
 
  Interstate 79 in West Virginia between mile markers 137 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3962 8039 3969 8011 3965 7988 3942 8001
      3940 8003
TIME...MOT...LOC 2216Z 301DEG 29KT 3960 8012 

HAIL...<.75IN
WIND...60MPH
 
$$

tax
613 
WWUS51 KPBZ 222225
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT SAT JUL 22 2017

WVC049-061-222245-
/O.CON.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
625 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MONONGALIA AND EASTERN MARION COUNTIES...

At 625 PM EDT, a severe thunderstorm was located near Westover,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Morgantown...                     Fairmont...
Pleasant Valley...                Winfield...
Barrackville...                   Brookhaven...
Rivesville...                     Grant Town...
Booth...                          Everettville...
Baxter...                         Crown...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 4.
 
  Interstate 79 in West Virginia between mile markers 137 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3953 8024 3963 8003 3961 7990 3942 8001
      3940 8003
TIME...MOT...LOC 2225Z 294DEG 32KT 3957 8002 

HAIL...<.75IN
WIND...60MPH
 
$$

tax
934 
WWUS51 KPBZ 222238
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
638 PM EDT SAT JUL 22 2017

WVC049-061-222247-
/O.EXP.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
638 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONONGALIA AND EASTERN
MARION COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning will be 
allowed to expire.  However heavy rain is still possible with area 
thunderstorms.

LAT...LON 3953 8024 3963 8003 3961 7990 3942 8001
      3940 8003
TIME...MOT...LOC 2237Z 294DEG 32KT 3953 7990 

$$

tax

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:42 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 22, 4:42 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
442 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Warm and humid conditions will continue through the weekend with
showers and storms expected through Sunday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Gradient in surface-based instability lies just to the south of
the CWA, where a severe thunderstorm watch was issued in the
past hour. Think that much of the wind/hail threat will remain
there, although given some breaks in the clouds and the presence
of multiple small-scale boundaries, we cannot rule out a few
isolated strong to severe thunderstorms into this evening,
mainly south of Pittsburgh. Most of the flood threat will remain
south as well as storms train along that gradient. However, with
high PWATs and a deep warm cloud layer, storms will be efficient
rainfall producers. Isolated issues are possible if a location
gets hit multiple times.

Have adjusted PoPs to handle the cluster now approaching the
Ohio River, taking it east over the next couple of hours. Have
dragged likely PoPs back behind this line along our southern
border, close to the main zone of action. Activity should slowly
decrease in coverage through the night with loss of heating, but
cannot rule out at least isolated storms all through the night.
Temperatures will continue to run a few degrees above seasonal
lows.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The risk for showers and storms will continue on Sunday as a
shortwave trough, diving across the Great lakes helps to push a
boundary southward. Again, there is a chance for severe storms,
with 1000j/kg CAPE and 40kts shear. It appears that there will
be enough of a break in the activity Sat night/early Sunday to
support better daytime heating, which may help support more
organized convection. Again, the primary threat will be damaging
wind.

Activity wanes Sunday night with the loss of daytime heating, but
again expect a muggy night with temps well into the 60s and lower
70s.

Mid level trough sweeps through Monday afternoon so this will be the
last round of showers/storms before a welcome break occurs.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper level ridge will shift eastward over the region on
Tuesday, with rising heights leading to a gradual warming
through Thursday. Deepening upper low over Hudson Bay will swing
a boundary over the Great Lakes late week, returning better
chances for showers/storms in northwest flow to end the week.

Temperatures will generally be within 5 degrees of seasonal
averages through the period, with lesser humidity Tuesday.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Periodic restrictions will continue in showers and thunderstorms
this afternoon. Ceilings have, for the most part, lifted, but
should fall back to MVFR/IFR this evening. Low level moisture
and today's rainfall should support fog in the usual locales.
some improvement is expected before another round of showers and
storms tomorrow.

.OUTLOOK...
Restrictions will continue through Monday, with VFR prevailing
thereafter.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 22, 4:22 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Jul 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms. Main severe threat is damaging
wind gusts. Small tornadoes are possible as well.

Slight risk for excessive rainfall. Storms will be capable of
producing heavy downpours which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight risk for severe thunderstorms Sunday afternoon and evening.
Main severe threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 22, 11:53 AM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     TSTM WND DMG     FRAZEYSBURG             40.12N  82.12W
07/22/2017                   MUSKINGUM          OH   LAW ENFORCEMENT

            TREE REPORTED DOWN ON ROADWAY.

&&

EVENT NUMBER PBZ1701801

JD
Local storm report, Jul 22, 11:55 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TSTM WND DMG     TRINWAY                 40.14N  82.01W
07/22/2017                   MUSKINGUM          OH   LAW ENFORCEMENT

            TREE REPORTED DOWN

&&

EVENT NUMBER PBZ1701802

JD
Local storm report, Jul 22, 11:56 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     TSTM WND DMG     BLUE ROCK               39.80N  81.89W
07/22/2017                   MUSKINGUM          OH   LAW ENFORCEMENT

            TREE REPORTED DOWN

&&

EVENT NUMBER PBZ1701803

JD
Special weather statement, Jul 22, 3:27 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
327 PM EDT SAT JUL 22 2017

MDZ001-WVZ512>514-222015-
Garrett-Eastern Preston-Eastern Tucker-Western Tucker-
327 PM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN GARRETT...TUCKER
AND SOUTHEASTERN PRESTON COUNTIES...

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bayard to 6 miles
northwest of Audra State Park. Movement was southeast at 25 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Parsons...                        Davis...
Thomas...                         Bayard...
Hendricks...                      Hambleton...
Hannahsville...                   Benbush...
Elk...                            Lead Mine...
Pifer Moutain...                  Gorman...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 3897 7950 3904 7978 3909 7978 3913 7984
      3923 7981 3924 7983 3925 7979 3931 7930
      3930 7929 3930 7933 3922 7944 3921 7949
      3918 7947 3921 7934 3921 7931 3919 7929
      3915 7933 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 1927Z 304DEG 22KT 3922 7923 3909 8017

TAX
Special weather statement, Jul 22, 3:46 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT SAT JUL 22 2017

OHZ039>041-050-222030-
Jefferson-Tuscarawas-Columbiana-Carroll-
346 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near East Sparta, or
8 miles north of Dover, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Dover...                          Carrollton...
Minerva...                        Strasburg...
Augusta...                        Salineville...
Malvern...                        Bolivar...
Mineral City...                   Bergholz...
Irondale...                       Dellroy...

This includes  Interstate 77 in Ohio between mile markers 83 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4072 8120 4073 8120
      4073 8109 4074 8108 4073 8073 4063 8067
      4048 8068 4052 8153 4065 8154
TIME...MOT...LOC 1945Z 272DEG 45KT 4064 8144

TAX
Special weather statement, Jul 22, 5:05 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
505 PM EDT SAT JUL 22 2017

OHZ059-069-PAZ031-WVZ004-012-021-509-222200-
Monroe-Belmont-Greene-Marshall-Marion-Monongalia-Wetzel-
505 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHEASTERN BELMONT...
SOUTHERN GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL...
MARSHALL AND NORTHWESTERN MARION COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Powhatan Point,
or near Moundsville, moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Moundsville...                    Bellaire...
Mannington...                     Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Cameron...
Fairview...                       Hundred...
Benwood...                        Rogersville...

This includes  Interstate 79 in Pennsylvania between mile markers 3
and 12.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3981 8102 4000 8074 3985 8001 3947 8029
TIME...MOT...LOC 2105Z 294DEG 32KT 3986 8077

tax

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:23 PM EDTAreal Flood AdvisoryPBZHancock3 hr
Jul 22, 2:25 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Preston3 hr
Jul 22, 3:27 PM EDTSpecial Weather StatementPBZTucker48 min
Jul 22, 5:05 PM EDTSpecial Weather StatementPBZMarshall55 min
Jul 22, 6:36 PM EDTSpecial Weather StatementPBZPreston54 min
Jul 22, 6:44 PM EDTFlash Flood WarningPBZMarion, Monongalia3 hr
Jul 22, 7:28 PM EDTAreal Flood AdvisoryPBZWetzel3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.